Multiple recurrence and nilsequences (with an appendix by Imre Ruzsa). (English) Zbl 1087.28007

Let \((X,{\mathcal X},\mu, T)\) be a dynamical system (i.e., a measure preserving probability system, with \(T\) invertible). The Khintchine recurrence theorem states:
If \(A\in{\mathcal X}\) with \(\mu(A)> 0\), then for every \(\varepsilon> 0\), \(\{n\in\mathbb{Z}: \mu(A\cap T^nA)>\mu(A)^2- \varepsilon\}\) is syndetic.
A multiple recurrence theorem due to Furstenberg states:
Let \((X,{\mathcal X},\mu, T)\) be a dynamical system, let \(A\in{\mathcal X}\) with \(\mu(A)> 0\) and let \(k\geq 1\). Then \[ \liminf_{N-M\to\infty}\,{1\over N- M} \sum^{N- 1}_{n= M} \mu(\cap T^n A\cap T^{2n} A\cap\cdots\cap T^{kn} A)> 0. \] (This \(\liminf\) was subsequently shown by the latter two authors [Ann. Math. (2) 161, No. 1, 397–488 (2005; Zbl 1077.37002)] to be a limit.)
Both of these theorems can be regarded a generalizations of the Poincaré recurrence theorem, and the original aim of the authors was to give a simultaneous generalization of both theorems, to show that for such a dynamical system and for \(A\in{\mathcal X}\), \(\mu(A)> 0\) and \(\varepsilon> 0\), the set of \(n\in\mathbb Z\) such that \(\mu(A\cap T^nA\cap T^{2n}A\cap\dots\cap T^{kn}A)> \mu(A)^{k+1}- \varepsilon\) is syndetic. However, surprisingly, the authors are able to show that if \(T\) is ergodic, then this is true for \(k= 2\) and \(k= 3\), but false for \(k\geq 4\) (and also false in the non-ergodic cases of \(k= 2\) and \(k= 3\)). The case of \(k\geq 4\) uses a combinatorial result due to Ruzsa, which appears as an appendix.


28D05 Measure-preserving transformations
37A30 Ergodic theorems, spectral theory, Markov operators
37A05 Dynamical aspects of measure-preserving transformations


Zbl 1077.37002
Full Text: DOI


[1] Auslander, L., Green, L., Hahn, F.: Flows on homogeneous spaces. Ann. Math. Stud. 53 Princeton: Princeton Univ. Press 1963 · Zbl 0106.36802
[2] Behrend, F.A.: On sets of integers which contain no three in arithmetic progression. Proc. Natl. Acad. Sci. 23, 331-332 (1946) · Zbl 0060.10302
[3] Bergelson, V.: Weakly mixing PET. Ergodic Theory Dyn. Syst. 7, 337-349 (1987) · Zbl 0645.28012
[4] Furstenberg, H.: Strict ergodicity and transformation of the torus. Am. J. Math. 83, 573-601 (1961) · Zbl 0178.38404
[5] Furstenberg, H.: Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions. J. Anal. Math. 31, 204-256 (1977) · Zbl 0347.28016
[6] Furstenberg, H.: Recurrence in Ergodic Theory and Combinatorial Number Theory. Princeton: Princeton Univ. Press (1981) · Zbl 0459.28023
[7] Host, B., Kra, B.: Nonconventional ergodic averages and nilmanifolds. To appear in Ann. Math. Available at http://www.math.psu.edu/kra (2002) · Zbl 1077.37002
[8] Khintchine, A.Y.: Eine Verschärfung des Poincaréschen ?Wiederkehr-Satzes?. Compos. Math. 1, 177-179 (1934) · JFM 60.0359.01
[9] Leibman, A.: Polynomial sequences in groups. J. Algebra 201, 189-206 (1998) · Zbl 0908.20029
[10] Leibman, A.: Pointwise convergence of ergodic averages for polynomial sequences of rotations of a nilmanifold. To appear in Ergodic Theory Dyn. Syst. Available at http://www.math.ohio-state.edu/ leibman/preprints (2002) · Zbl 1080.37003
[11] Lesigne, E.: Sur une nil-variété, les parties minimales associées à une translation sont uniquement ergodiques. Ergodic Theory Dyn. Syst. 11, 379-391 (1991) · Zbl 0709.28012
[12] Malcev, A.: On a class of homogeneous spaces. Am. Math. Soc. Transl. 39 (1951)
[13] Parry, W.: Ergodic properties of affine transformations and flows on nilmanifolds. Am. J. Math. 91, 757-771 (1969) · Zbl 0183.51503
[14] Parry, W.: Dynamical systems on nilmanifolds. Bull. Lond. Math. Soc. 2, 37-40 (1970) · Zbl 0194.05601
[15] Petresco, J.: Sur les commutateurs. Math. Z. 61, 348-356 (1954) · Zbl 0056.25505
[16] Rudolph, D.J.: Eigenfunctions of T{\(\times\)}S and the Conze-Lesigne algebra. Ergodic Theory and its Connections with Harmonic Analysis, ed. by K. Petersen and I. Salama. New York: Cambridge University Press. 369-432 (1995) · Zbl 0877.28012
[17] Szemerédi, E.: On sets of integers containing no k elements in arithmetic progression. Acta Arith. 27, 199-245 (1975) · Zbl 0303.10056
[18] Ziegler, T.: A non-conventional ergodic theorem for a nilsystem. To appear in Ergodic Theory Dyn. Syst. Available at http://www.arxiv.org, math.DS/0204058 v1 (2002) · Zbl 1099.37002
[19] Ziegler, T.: Universal characteristic factors and Furstenberg averages. Preprint. Available at http://www.arxiv.org/abs/math.DS/0403212 (2004)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.